Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 38, NWS Buffalo, NY

July 8, 2021

NWS Buffalo, NY issued this special marine warning at Jul 8, 2021, 3:23 PM EDT. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 3:23 PM EDT (19:23 UTC)
Expired
Jul 8, 2021, 4:00 PM EDT
In force
37 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:44 PM EDTTSTM WND DMG1 N Tonawanda, NYTREE DOWN NEAR HIGHLAND AVE AND TUSSING LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WHUS51 KBUF 081923
SMWBUF
LEZ020-LOZ030-082000-
/O.NEW.KBUF.MA.W.0038.210708T1923Z-210708T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
323 PM EDT Thu Jul 8 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Upper and Lower Niagara River and Buffalo Harbor...

* Until 400 PM EDT.

* At 322 PM EDT, a strong thunderstorm was located near Grand Island,
  or 16 nm south of Niagara River, moving east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Grand Island and Lewiston. 

LAT...LON 4314 7904 4318 7905 4319 7900 4311 7901
      4311 7893 4308 7887 4307 7886 4334 7849
      4335 7845 4334 7845 4333 7849 4307 7885
      4303 7883 4298 7888 4292 7886 4292 7890
      4296 7893 4299 7902 4306 7900 4308 7907
TIME...MOT...LOC 1922Z 268DEG 28KT 4298 7909 

HAIL...0.00IN
WIND...>34KTS

$$

HSK
2 follow-up statements
409 
FZUS71 KBUF 081926
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
326 PM EDT Thu Jul 8 2021

LEZ020-LOZ030-082000-
/O.CON.KBUF.MA.W.0038.000000T0000Z-210708T2000Z/
326 PM EDT Thu Jul 8 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 400 PM EDT...

For the following areas...
  The Upper and Lower Niagara River and Buffalo Harbor...

At 325 PM EDT, a strong thunderstorm was located near Grand Island,
or 16 nm south of Niagara River, moving east at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Grand Island and Lewiston. 

LAT...LON 4308 7907 4314 7904 4318 7905 4319 7900
      4311 7901 4311 7893 4307 7885 4303 7883
      4298 7888 4292 7886 4292 7890 4296 7893
      4299 7902 4306 7900
TIME...MOT...LOC 1925Z 268DEG 28KT 4298 7905 

HAIL...0.00IN
WIND...>34KTS

$$

HSK
254 
FZUS71 KBUF 082003
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
403 PM EDT Thu Jul 8 2021

LEZ020-LOZ030-082012-
/O.EXP.KBUF.MA.W.0038.000000T0000Z-210708T2000Z/
403 PM EDT Thu Jul 8 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 400 PM EDT...

The affected areas were... 
  The Upper and Lower Niagara River and Buffalo Harbor...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4308 7907 4314 7904 4318 7905 4319 7900
      4311 7901 4311 7893 4307 7885 4303 7883
      4298 7888 4292 7886 4292 7890 4296 7893
      4299 7902 4306 7900
TIME...MOT...LOC 2002Z 268DEG 28KT 4299 7866 

$$

Apffel

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 8, 2:40 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 8, 2:40 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
240 PM EDT Thu Jul 8 2021

.SYNOPSIS...
Widespread showers and thunderstorms will plague the area
through the evening hours as a system pushes a front through. A
weak trailing system will allow for lingering chances of showers
into Friday before drier weather advances into the area.
Unsettled and humid conditions resume by the start of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
PWAT values have surged to near 2 inches today ahead of a cold
front that is currently slicing through central Ohio toward the
GTA. This will cross WNY this evening and CNY thereafter
bringing a bout of heavy rainfall with embedded thunder as it
does so. Behind this front, stratus is blanketing the upper
lakes and should advect into the area on CAA, resulting in a
continuation of the cloudy conditions.

A secondary wave in NW flow aloft will traverse the area on
Friday with a minimum in the H5 temperatures. This will result
in showers blossoming inland from the Great Lakes and moving off
to the ESE in the mean layer flow. These will be scattered in
nature, and the majority of Friday is likely to be dry.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface high pressure will begin to build into our region from the
west as the moist airmass continues to push off to the east Friday
night. This will provide mostly dry conditions overnight, with only
a chance of a lingering shower or two. Overnight low temperatures
will be in the 50s to low 60s across the Lake Plains.

Though most areas on Saturday should also see rain-free conditions,
a few light showers may pop-up in the afternoon hours. Weak cold air
advection in the mid-levels combined with daytime surface heating
will steepen lapse rates as a relatively weak upper level jet passes
over the area in the afternoon hours, which may provide the little
bit of extra forcing to sour an entirely dry forecast. Nonetheless,
very limited moisture, weak flow through the column and subsidence
courtesy of surface high pressure should limit shower coverage.
Temperatures on Saturday will peak near or just below climatological
normals for this time of year. Any showers that develop should
quickly die out as daytime heating falls off. Cloud cover should
initially diminish as well, allowing for temperatures to again drop
into the lower 60s and 50s across the region. However, temperatures
will begin to moderate as mid and high level clouds begin to build
into our region in the second half of Saturday Night.

A surface warm front pushing towards our region from the South will
bring another period of active weather beginning on Sunday. Rain
showers along the front along with with diffluent flow aloft will
gradually spread from south to north across the region. More
widespread shower activity will reach the NY/PA border in the early
afternoon and overspread much of the area shortly thereafter,
lasting right through Sunday night. Low level warm air advection
should limit lapse rates and overall CAPE, but abundant moisture
with PWATs close to 2" will bring the chance for some steady rain
and a possibly a few rumbles of thunder in the afternoon.
Temperatures will again be near normal during the day Sunday, but a
warm overnight is in store with temps in the mid 60s, a bit cooler
east of Lake Ontario.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An upper level ridge off the southeast U.S. coast Monday will build
northward and span the eastern seaboard by mid-week. A warm front
will be track from south to north across western and north central
NY early in the week. Temperatures and dewpoints will increase with
daily chances for showers and thunderstorms. A shortwave trough near
the Upper Great Lakes is forecast to stay to the west as the strong
upper level ridge stays across the Northeast through Tuesday. This
should keep widespread severe risk low. The ridge should start to
break down Wednesday and Thursday and the chance for showers and
thunderstorms continue with an increase in southerly flow.

High temperatures will average in the low to mid 80s Monday to the
mid to upper 80s Tuesday-Thursday. Low temperatures will average in
the mid to upper 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Widespread IFR in heavy rain showers with embedded thunder are
likely as a cold front moves across the sites this evening. A
brief period of increased cigs may follow the front before cold
advection brings widespread IFR cigs back over all the sites
overnight and into Friday morning.

Outlook...

Friday...Improving to MVFR/VFR with diminishing chances for showers.
Saturday...VFR. A chance of showers over the far west.
Sunday...VFR.
Monday...VFR/MVFR with a chance of showers and thunderstorms.
Tuesday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
A cold front is moving across Lake Erie and will traverse Lake
Ontario this evening. A period of gusty showers and
thunderstorms will be possibly along this, otherwise winds and
waves should stay below small craft criteria. Showers and
thunderstorms will taper off from west to east tonight with only
a few nuisance showers possible on Friday.

Looking ahead to the upcoming weekend...gentle to occasionally
moderate winds on Saturday will be accompanied by negligible wave
action. While winds and waves should not be an issue on Sunday...
conditions will once again deteriorate with some showers and
thunderstorms becoming likely.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries/RSH
NEAR TERM...Fries
SHORT TERM...PP
LONG TERM...HSK
AVIATION...Fries
MARINE...Fries/RSH
Hazardous weather outlook, Jul 8, 5:32 AM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
532 AM EDT Thu Jul 8 2021

NYZ001>008-010>014-019>021-085-090945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
532 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today will produce localized heavy
rainfall. While most areas will pick up an average of a half inch of
rain...some sites will receive one to two inches in under an hours
time. There is also the risk that some of the stronger thunderstorms
could produce wind gusts in excess of 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
532 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 8, 12:48 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT Thu Jul 8 2021

NYZ001-010-081715-
Niagara-Northern Erie-
1248 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ERIE AND WESTERN
NIAGARA COUNTIES...

At 1247 PM EDT, a thunderstorm was located near Grand Island and
Niagara Falls, moving northeast at 40 mph. This storm will produce
brief, torrential downpours.

Locations impacted include...
Niagara Falls, North Tonawanda, Grand Island, Newfane, Lewiston,
Youngstown, Sanborn, Wilson, Cambria Center, Olcott, Ransomville,
and Appleton.

This includes I-190 from Grand Island to Lewiston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4337 7858 4296 7897 4298 7901 4300 7902
      4302 7902 4306 7900 4307 7901 4308 7908
      4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4328 7908
TIME...MOT...LOC 1647Z 222DEG 35KT 4304 7901

Hitchcock
Special weather statement, Jul 8, 1:40 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
140 PM EDT Thu Jul 8 2021

NYZ001-010-081815-
Niagara-Northern Erie-
140 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ERIE AND NIAGARA
COUNTIES...

At 139 PM EDT, a thunderstorm was located over Grand Island, moving
northeast at 40 mph. This storm will produce torrential downpours
that may result in ponding of water in poor drainage areas.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Tonawanda, Grand Island,
Newfane, Lewiston, Sanborn, Wilson, Barker, Cambria Center, Olcott,
Pendleton Center, Ransomville, and Appleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4312 7907 4314 7904 4320 7905
      4333 7896 4334 7891 4340 7842 4337 7846
      4336 7846 4294 7891 4296 7893 4296 7896
      4299 7901 4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 1739Z 222DEG 35KT 4306 7897

Hitchcock
Special weather statement, Jul 8, 2:18 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
218 PM EDT Thu Jul 8 2021

NYZ001-002-081900-
Orleans-Niagara-
218 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES...

At 217 PM EDT, a thunderstorm was located near Middleport, moving
northeast at 35 mph. This storm will produce torrential downpours
that may result in ponding of water in poor drainage areas.

Locations impacted include...
Lockport, Medina, Albion, Middleport, Waterport, Point Breeze, Kent,
Ridgeway, Shelby, Gaines, Kendall, Lyndonville, Fancher, Gasport,
Knowlesville, and Wolcottsville.

LAT...LON 4342 7842 4342 7808 4334 7799 4324 7806
      4313 7841 4313 7846 4311 7846 4310 7848
      4313 7880
TIME...MOT...LOC 1817Z 228DEG 31KT 4326 7846

Hitchcock
Special weather statement, Jul 8, 3:08 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
308 PM EDT Thu Jul 8 2021

NYZ001-010-082015-
Niagara-Northern Erie-
308 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ERIE AND NIAGARA
COUNTIES...

At 308 PM EDT, a strong thunderstorm was located 9 miles southwest of
Niagara Falls, moving northeast at 30 mph.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Grand Island, Newfane,
Lewiston, Youngstown, Middleport, Fort Niagara State Park, Sanborn,
Wilson, Barker, Cambria Center, Olcott, Pendleton Center,
Ransomville, Gasport, Model City and Appleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4326 7906 4334 7893 4340 7864 4341 7854
      4319 7846 4299 7902 4302 7902 4306 7900
      4307 7901 4308 7908
TIME...MOT...LOC 1908Z 236DEG 27KT 4303 7923

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:04 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua56 min
Jul 7, 8:39 PM EDTFlash Flood WarningBUFAllegany3 hr
Jul 8, 12:48 PM EDTSpecial Weather StatementBUFNiagara27 min
Jul 8, 1:40 PM EDTSpecial Weather StatementBUFNiagara35 min
Jul 8, 2:18 PM EDTSpecial Weather StatementBUFOrleans42 min
Jul 8, 3:08 PM EDTSpecial Weather StatementBUFNiagara67 min
Jul 8, 3:34 PM EDTSpecial Weather StatementBUFErie41 min
Jul 8, 3:41 PM EDTSevere Thunderstorm WarningBUFErie, Niagara48 min
Jul 8, 3:48 PM EDTSpecial Marine WarningBUF57 min
Jul 8, 4:13 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans32 min
Jul 8, 4:16 PM EDTSpecial Weather StatementBUFOswego44 min
Jul 8, 4:26 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego49 min
Jul 8, 4:29 PM EDTSpecial Weather StatementBUFMonroe61 min
Jul 8, 4:37 PM EDTSpecial Marine WarningBUF53 min
Jul 8, 4:45 PM EDTSpecial Weather StatementBUFGenesee, Monroe30 min
Jul 8, 4:53 PM EDTFlash Flood WarningBUFMonroe, Wayne3 hr
Jul 8, 5:09 PM EDTSpecial Weather StatementBUFLewis51 min
Jul 8, 5:12 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego63 min
Jul 8, 6:15 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis60 min
Jul 8, 7:52 PM EDTSpecial Weather StatementBUFLewis38 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.